Is that really necessary? Pretreatment for RSI

    NextPrevious

    Is that really necessary? Pretreatment for RSI

    Intubating a patient with a suspected head bleed is one of the highest risk situations we encounter as ED physicians. A failed attempt with enough airway manipulation can potentially increase ICP and have profound negative effects on patient outcomes. EM dogma, perhaps antiquated, dictates pretreatment with an opiate, typically fentayl, and lidocaine. But is the lidocaine necessary…

    The theory:

    • In the cardiac literature, researchers observed a reduced ICP in those treated with lidocaine during management of their cardiac dysrhythmias, by reducing cerebral blood volume, lowering cerebral vascular resistance, and decreasing cerebral metabolism as well as suppressing the cough reflex.

    The evidence:

    • One study of 30 patients undergoing elective VP shunt placement found a significant drop in ICP following doses of 1.5 and 2 mg/kg of lidocaine prior to their procedure. A second study of 15 comatose ICU patients with diffuse brain injuries found a 4-6 mmHg decrease in ICP following lidocaine administration

    The counter argument:

    • In two prospective randomized trials of neurosurgical patients under going endotracheal intubation, one including 124 patients and the other including 22 patients demonstrated no significant decrease in ICP or attenuation in rise in ICP caused by intubation. Similar results were seen in a third trial looking at ICP increases during endotracheal suctioning.

    The take home:

    • There is no good evidence to support the routine pretreatment of patients with possible increased ICP with lidocaine prior to intubation.

     

    References

    Bachofen, M M. Suppression of blood pressure increases during intubation: lidocaine or fentanyl?. Der Anaesthesist (0003-2417), 37 (3), p. 156.

    Caro, D. Pretreatment agents for rapid sequence intubation in adults. Uptodate. Walls, RM. Grayzel, J (EDs). http://eresources.library.mssm.edu:2226/contents/pretreatment-agents-for-rapid-sequence-intubation-in-adults?source=search_result&search=lidocain+for+rsi&selectedTitle=1%7E150#H12

    Grover V K, Reddy G M, Kak V K, Singh S. Intracranial pressure changes with different doses of lignocaine under general anaesthesia. Neurol India 1999;47:118

    Samaha T, Ravussin P, Claquin C, Ecoffey C. Prevention of increase of blood pressure and intracranial pressure during endotracheal intubation in neurosurgery: esmolol versus lidocaine. Ann Fr Anesth Reanim. 1996;15(1):36.

    White PF, Schlobohm RM, Pitts LH, Lindauer JM. A randomized study of drugs for preventing increases in intracranial pressure during endotracheal suctioning. Anesthesiology. 1982;57(3):242.

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious